MAUDE Adverse Event Report: STRYKER NEUROVASCULAR-UTAH-SALT LAKE CITY FLOWGATE2 8F X 85CM; CATHETER, PERCUTANEOUS

STRYKER NEUROVASCULAR-UTAH-SALT LAKE CITY FLOWGATE2 8F X 85CM; CATHETER, PERCUTANEOUS
Catalog Number 90485
Medical Device Problem Codes Peeled/Delaminated (1454); Material Rupture (1546)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/24/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during an internal carotid artery (ica) stenosis case, resistance was felt while inserting subject balloon catheter into the sheath.When removed and checked, the coating on the subject balloon catheter was peeled off.The procedure was completed successfully with another device.No further information is available.
 
Additional Manufacturer Narrative
The manufacturer has reviewed all information and determined this event no longer meets the requirement of the reportable event for the device in question.
 
Event or Problem Description
It was reported that during an internal carotid artery (ica) stenosis case, resistance was felt while inserting subject balloon catheter into the sheath.When removed and checked, the coating on the subject balloon catheter was peeled off.The procedure was completed successfully with another device.No further information is available.After further review of the device specifications, it was found and clarified that subject balloon catheter is not constructed with hydrophilic coating but is constructed with a blend of other materials.
 
Additional Manufacturer Narrative
B1 adverse event - corrected - malfunction.B5 executive summary - updated.D4 gtin - corrected.H1 type of reportable event - corrected - malfunction.H3 device evaluated by mfg ¿updated.H6 results code grid - updated.There are controls in the manufacturing process to ensure the product met specifications upon release.During visual and microscopic inspection, it was observed that the balloon catheter was found to be kinked/bent in multiple areas.The balloon catheter was found to be damaged (wrinkled) to the distal 30 cm section and the balloon was seen to be burst/ruptured.There was dried procedural fluid noted at the balloon rupture area.Functional inspection of balloon catheter damaged was confirmed during the analysis.The reported event is covered in the device direction for use (dfu).As well, the risk of the reported event is documented in the risk documentation and there are current controls to mitigate the risk of the as reported event.The reported complaint code 'balloon catheter damaged' was confirmed during analysis.The second code 'balloon difficult to insert' could not be replicated.However, the analysis results are consistent with the reported event.The device did not met specifications when received for complaint investigation based on the anomalies noted to the returned device.Additional information received indicated that the device was prepared for use as per the directions for use and there was no damage noted to the packaging prior to opening the packaging.The device was confirmed to be in good condition during preparation/ prior to use on the patient and continuous flush was set up and maintained throughout the clinical procedure.The patient's anatomy was described as 'very meandering'.It was reported that 'the physician inserted the balloon catheter into an 8fr sheath after inserting the sheath into the groin.However, the insertion became difficult due to strong resistance, so the catheter was removed from the patient's body.When the balloon catheter was checked, it was found that the coating on the catheter had been peeled off'.During inspection the balloon catheter was noted to be kinked/bent, and the distal section of the catheter shaft was damaged (wrinkles present).The balloon was noted to be ruptured.It is assumed that reference to the coating peeling off is due to the appearance of the burst balloon as the balloon catheter is not supplied with a coating layer.The event description indicates there was resistance while inserting (advancing) the balloon catheter device inside the patient.It is most likely that, due to unknown procedural and/or anatomical factors, the user experienced resistance while advancing the device and, due to this resistance, the user applied force to try and advance the device resulting in the damage noted.An assignable cause of procedural factors has been assigned to the as reported balloon difficult to insert and balloon catheter damaged and as analyzed codes balloon catheter kinked/bent, balloon catheter damaged and balloon burst/ruptured during use as this complaint appears to be associated with a product that met the manufacturers design and manufacturing specifications and was reported to have been used in accordance with the dfu, but performance was limited due to procedural and/or anatomical factors encountered during the procedure.
 
Event or Problem Description
It was reported that during an internal carotid artery (ica) stenosis case, resistance was felt while inserting subject balloon catheter into the sheath.When removed and checked, the coating on the subject balloon catheter was peeled off.The procedure was completed successfully with another device.No further information is available.Update: after further review of the device specifications, it was found and clarified that subject balloon catheter is not constructed with hydrophilic coating but is constructed with a blend of other materials.Update: the balloon (subject device) was returned for analysis and was examined.During device investigation and analysis, it was discovered that the balloon was burst/ruptured during use, therefore, this event meets the requirements of a reportable event.

Brand Name
FLOWGATE2 8F X 85CM
Common Device Name
CATHETER, PERCUTANEOUS
Manufacturer (Section D)
STRYKER NEUROVASCULAR-UTAH-SALT LAKE CITY
4870 west 2100 south
salt lake city UT 84120
Manufacturer (Section G)
STRYKER NEUROVASCULAR-UTAH-SALT LAKE CITY
4870 west 2100 south
salt lake city UT 84120
Manufacturer Contact
tara lopez
47900 bayside parkway
fremont, CA 94538
5104132500
MDR Report Key19982259
Report Number3012931345-2024-00151
Device Sequence Number12797294
Product Code DQY
UDI-Device Identifier00815742004854
UDI-Public(01)00815742004854(17)250603(10)0000359635
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K153729
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/21/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/03/2025
Device Catalogue Number90485
Device Lot Number359635
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/08/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/24/2024
Supplement Date Received by Manufacturer09/30/2024
10/30/2024
Initial Report FDA Received Date08/14/2024
Supplement Report FDA Received Date10/28/2024
11/21/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/05/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SHEATH (UNKNOWN)
Patient Age85 YR
Patient SexMale